Alert archive / Georgia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 297, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Dec 29, 2024, 5:51 AM EST for 16 counties in Georgia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2024, 5:51 AM EST (10:51 UTC)
- Expired
- Dec 29, 2024, 6:45 AM EST
- In force
- 54 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Baldwin County, GA, Bleckley County, GA, Dodge County, GA, Glascock County, GA, Greene County, GA, Hancock County, GA, Houston County, GA, Johnson County, GA, Laurens County, GA, Morgan County, GA, Putnam County, GA, Taliaferro County, GA, Twiggs County, GA, Warren County, GA, Washington County, GA, Wilkinson County, GA
The radar
The Robins AFB radar (KJGX), 41 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 29, 1:54 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 455 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 312 m²/s²
- 0-3 km storm-relative helicity
- 368 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 29, 3:30 AM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Dec 29, 3:30 AM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
330 AM EST Sun Dec 29 2024
...Morning Area Forecast Discussion...
.SHORT TERM...
(Today through Monday)
Issued at 329 AM EST Sun Dec 29 2024
Key Messages:
-A tornado watch is currently in effect until 9 am for portions of
north and central Georgia.
-A line of thunderstorms is moving eastward into western Georgia
currently and expected to continue into Sunday morning.
Looking at current conditions, the wedge has eroded northward with
the current line just across the metro as it retreats further north
ahead of the line. This current line of storms over eastern Alabama
is moving into western Georgia where it is expected to continue into
Sunday morning. The current risk includes strong to severe wind
gusts and the possibility for spin up tornadoes. This line does seem
to be losing steam but it does have a history of spinning up
tornadoes including just recently closer to the Montgomery area. Our
main area of concern will be in the area where we have a tornado
watch until 9 am.
As the line pushes through into the late morning/early afternoon,
could see some gusty winds behind the line up to 20-25 mph.
Currently not expecting anything to reform tomorrow afternoon in
central Georgia once this line pushes through. WIth this line moving
through as quickly as it is, the flooding threat will be limited but
we could see areas of flooding in areas that are prone to flooding.
Overall amounts between 1-1.5 inches are expected.
Hernandez
&&
.LONG TERM...
(Monday night through Saturday)
Issued at 329 AM EST Sun Dec 29 2024
Key Messages:
- Weak system passes by Monday night into Tuesday. Light rain
showers with no thunderstorms expected across mainly northern
Georgia.
- Anomalously warm air mass on Tuesday to start with highs in the
60s and 70s. Cold front moves through on Tuesday bringing more
seasonable air. Overnight temps for NYE looks pleasant with 40s
and 50s across north and central Georgia around midnight.
- Several shots of cooler air will keep temperatures seasonable to
slightly below average through the end of the week into the
weekend.
Forecast:
No novels to be written in the long term forecast today. Much
quieter pattern sets up through the end of the week into the weekend
compared to whats going on currently. By Monday night, another upper
level wave will approach the CWA quickly from the NW. This system is
a bit more of a clipper and won't have much in the way of moisture
to work with. Any precipitation that falls looks like it would occur
in mainly northern GA and would be very light, generally under a
tenth of an inch, though Tuesday morning. This will bring a cold
front into the area that will start to bring temperatures down a bit
starting Tuesday night. Still, this won't be a powerful cold front
by any means, so NYE celebrations are looking pretty pleasant, with
midnight temperatures in the 40s and 50s.
After this, very large upper level low sets up over the eastern half
of the country and eastern Canada, which will allow for a few more
shots of cooler air to move in as colder air is drained from the
Canadian Arctic. This doesn't look to be anything substantial, but
will bring lows back into the 20s and lower 30s for most folks by
Thursday night and Friday, and will keep daytime highs right around
average to a few degrees cooler than average in the 40s and 50s.
Lusk
&&
.AVIATION...
(06Z TAFS)
Issued at 1258 AM EST Sun Dec 29 2024
Obs still show the wedge in place for all but the southern two TAF
sites with CIGS at or below 200-300ft. These CIGS should hang on
for the next hour or two before the line of thunderstorms
approaches from the west. Should also see continued VSBYs at a
mile of less during this time frame. Should see the line of
thunderstorms begin to affect the metro as early as 08-09z and
last through 13-14z. Should see low clouds begin to improve into
the afternoon tomorrow and scatter out by the evening.
//ATL Confidence...06Z Update...
Medium to high confidence on timing of thunderstorms.
Medium confidence on timing of CIGS improvement.
Hernandez
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 67 45 63 45 / 100 0 0 0
Atlanta 66 46 63 49 / 100 0 0 10
Blairsville 62 41 59 43 / 100 10 0 30
Cartersville 65 44 63 49 / 90 0 0 20
Columbus 70 46 67 50 / 90 0 0 0
Gainesville 65 46 61 45 / 100 0 0 10
Macon 71 44 66 47 / 100 0 0 0
Rome 65 44 64 48 / 90 0 0 30
Peachtree City 67 44 64 48 / 100 0 0 10
Vidalia 72 49 69 49 / 100 0 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Hernandez
LONG TERM....Lusk
AVIATION...HernandezHazardous weather outlook, Dec 29, 3:24 AM EST, 2 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 324 AM EST Sun Dec 29 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-300830- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 324 AM EST Sun Dec 29 2024 This Hazardous Weather Outlook is for north and central Georgia. .DAY ONE...Today and Tonight... A tornado watch is currently in effect through 9 am for portions of north and central Georgia. A line of strong to severe thunderstorms is expected to move into northern and western Georgia into Sunday morning. Damaging wind gusts and a few tornadoes are concerns. .DAYS TWO THROUGH SEVEN...Monday through Saturday... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS.
In the hours before
Special weather statement, Dec 29, 4:31 AM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
431 AM EST Sun Dec 29 2024
GAZ080-091>093-102>104-291015-
Macon GA-Schley GA-Stewart GA-Taylor GA-Sumter GA-Marion GA-
Webster GA-
431 AM EST Sun Dec 29 2024
...Strong thunderstorms will impact portions of Macon, southeastern
Marion, southeastern Stewart, Webster, Schley, Sumter and southern
Taylor Counties through 515 AM EST...
At 430 AM EST, a line of strong thunderstorms was along a line
extending from near Mauk to near Benevolence, and moving east at 35
mph.
HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Americus, Buena Vista, Ellaville, Oglethorpe, Preston, Montezuma,
Richland, Marshallville, Plains, Ideal, Andersonville, Weston,
Sumter, Putnam, Seminole, Murrays Crossroads, Whitewater State Park,
Croxton Crossroads, New Era, and Rupert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
A Tornado Watch remains in effect until 900 AM EST for central and
west central Georgia.
&&
LAT...LON 3197 8444 3192 8446 3192 8483 3247 8448
3250 8416 3252 8411 3251 8392 3250 8392
3249 8387 3191 8419 3192 8434 3187 8434
TIME...MOT...LOC 0930Z 271DEG 30KT 3245 8443 3191 8478
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Dec 29, 4:37 AM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
437 AM EST Sun Dec 29 2024
GAZ013>015-021>023-032>034-044>046-054-055-057-291015-
Dawson GA-Fayette GA-Rockdale GA-Forsyth GA-Gwinnett GA-Lumpkin GA-
Henry GA-South Fulton GA-Hall GA-North Fulton GA-Cobb GA-Clayton GA-
Cherokee GA-DeKalb GA-Pickens GA-
437 AM EST Sun Dec 29 2024
...Strong thunderstorms will impact portions of DeKalb, northeastern
Fayette, Gwinnett, western Hall, central Rockdale, Cherokee, Forsyth,
northeastern Cobb, southwestern Lumpkin, northwestern Henry, Dawson,
Fulton, Clayton and Pickens Counties through 515 AM EST...
At 437 AM EST, National Weather Service doppler radar indicated a
line of strong thunderstorms along a line extending from Salacoa
Valley to Kennesaw State University to near Chastain Memorial Park to
near Sandy Creek, and moving northeast at 40 mph.
HAZARD...40 to 50 mph wind and increased chance of a brief tornado.
SOURCE...Radar indicated.
IMPACT...While winds should result in minor damage to tree limbs and
blowing around of light, unsecured objects, the leading
edge of this line of storms has also exhibited areas of
localized rotation. A brief tornado could quickly form.
Locations impacted include...
Atlanta, Marietta, Gainesville, Lawrenceville, Canton, Decatur,
Fayetteville, Conyers, Cumming, Dahlonega, Jonesboro, Jasper,
Dawsonville, Peachtree Corners, City of South Fulton, Sandy Springs,
Roswell, Johns Creek, Alpharetta, and Smyrna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
A Tornado Watch remains in effect until 900 AM EST for north central
Georgia.
&&
LAT...LON 3465 8398 3418 8386 3381 8395 3379 8398
3377 8396 3372 8397 3338 8457 3382 8448
3399 8461 3451 8460 3455 8437 3458 8430
3457 8426 3459 8425
TIME...MOT...LOC 0937Z 235DEG 34KT 3438 8456 3403 8455 3386 8442 3352
8450
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHLocal storm report, Dec 29, 5:01 AM EST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
501 AM EST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 AM Tstm Wnd Dmg 2 NNE Acworth 34.10N 84.66W
12/29/2024 Cherokee GA Emergency Mngr
Tree down at James Rd and Jacobs Rd.
&&Special weather statement, Dec 29, 5:15 AM EST, 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
515 AM EST Sun Dec 29 2024
GAZ083-093>096-104>108-291100-
Macon GA-Peach GA-Crisp GA-Dooly GA-Sumter GA-Houston GA-Wilcox GA-
Bleckley GA-Twiggs GA-Pulaski GA-
515 AM EST Sun Dec 29 2024
...Strong thunderstorms will impact portions of eastern Macon,
Pulaski, southeastern Twiggs, northwestern Wilcox, Dooly, western
Bleckley, southern Peach, Houston, eastern Sumter and Crisp Counties
through 600 AM EST...
At 515 AM EST, a line of strong thunderstorms was along a line
extending from near Marshallville to Smithville, and moving east at
45 mph.
HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Americus, Perry, Cordele, Cochran, Hawkinsville, Vienna, Oglethorpe,
Unadilla, Montezuma, Marshallville, Arabi, Byromville, Pineview,
Pinehurst, Leslie, Andersonville, Lilly, De Soto, Dooling, and
Desoto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
A Tornado Watch remains in effect until 900 AM EST for central and
west central Georgia.
&&
LAT...LON 3183 8384 3182 8385 3184 8386 3185 8394
3186 8393 3190 8393 3191 8392 3192 8429
3251 8398 3255 8326 3180 8365 3180 8380
TIME...MOT...LOC 1015Z 273DEG 38KT 3249 8395 3192 8425
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Dec 29, 5:19 AM EST, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
519 AM EST Sun Dec 29 2024
GAZ006>009-014>016-022>025-027-034-035-045>047-291100-
Banks GA-Dawson GA-Walton GA-Rockdale GA-Forsyth GA-Gwinnett GA-
White GA-Lumpkin GA-Gilmer GA-Madison GA-Hall GA-Jackson GA-Union GA-
Towns GA-Barrow GA-DeKalb GA-Fannin GA-
519 AM EST Sun Dec 29 2024
...Strong thunderstorms will impact portions of southeastern DeKalb,
Towns, Gwinnett, Hall, Jackson, northwestern Madison, Union, eastern
Fannin, northeastern Rockdale, Barrow, northeastern Forsyth, Lumpkin,
southeastern Gilmer, Banks, White, northwestern Walton and Dawson
Counties through 600 AM EST...
At 518 AM EST, a line of strong thunderstorms was along a line
extending from Springer Mountain Shelter to Aqualand Park to
Milstead, and moving east at 50 mph.
HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Gainesville, Lawrenceville, Conyers, Winder, Jefferson, Commerce,
Dahlonega, Cleveland, Dawsonville, Homer, Hiawassee, Blairsville,
Sugar Hill, Snellville, Suwanee, Buford, Loganville, Braselton,
Auburn, and Flowery Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
A Tornado Watch remains in effect until 900 AM EST for north central
and northeastern Georgia.
&&
LAT...LON 3495 8355 3494 8360 3488 8366 3480 8368
3476 8363 3465 8366 3455 8362 3451 8367
3443 8361 3449 8354 3446 8340 3432 8339
3424 8334 3425 8328 3410 8329 3364 8409
3419 8405 3452 8426 3499 8427 3499 8355
TIME...MOT...LOC 1018Z 248DEG 47KT 3462 8416 3422 8396 3370 8397
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Dec 29, 5:35 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
535 AM EST Sun Dec 29 2024
GAZ036-037-047>050-291115-
Morgan GA-Walton GA-Clarke GA-Oconee GA-Newton GA-Greene GA-
535 AM EST Sun Dec 29 2024
...Strong thunderstorms will impact portions of Oconee, northwestern
Morgan, Clarke, Walton, northwestern Greene and northeastern Newton
Counties through 615 AM EST...
At 534 AM EST, a line of strong thunderstorms was along a line
extending from Walnut Grove to Brick Store, and moving northeast at
45 mph.
HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Monroe, Watkinsville, Athens, Social Circle, Walnut Grove,
Winterville, Bogart, Rutledge, North High Shoals, Bostwick, Between,
Good Hope, Bishop, Hull, Jersey, Whitehall, Athens-Clarke County,
Westgate Park, Beechwood Hills, and Oconee Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
A Tornado Watch remains in effect until 900 AM EST.
&&
LAT...LON 3404 8334 3400 8327 3395 8327 3395 8328
3394 8327 3385 8327 3381 8330 3381 8329
3380 8329 3379 8328 3369 8328 3353 8368
3374 8392 3402 8343 3403 8339 3404 8339
TIME...MOT...LOC 1034Z 231DEG 40KT 3375 8387 3360 8372
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 2:06 AM EST | Special Weather Statement | FFC | Dade | 24 min |
| Dec 29, 2:32 AM EST | Special Weather Statement | FFC | Chattooga, Dade, Walker | 43 min |
| Dec 29, 3:05 AM EST | Special Weather Statement | FFC | Carroll, Heard | 25 min |
| Dec 29, 3:12 AM EST | Severe Thunderstorm Warning | FFC | Coweta, Harris, Meriwether, Muscogee, Talbot, Troup | 63 min |
| Dec 29, 3:16 AM EST | Special Weather Statement | FFC | Coweta, Heard | 44 min |
| Dec 29, 3:16 AM EST | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Douglas, Fulton, Heard | 29 min |
| Dec 29, 3:25 AM EST | Severe Thunderstorm Warning | FFC | Chattahoochee, Marion, Muscogee, Stewart, Talbot, Taylor and 1 more | 65 min |
| Dec 29, 3:28 AM EST | Special Weather Statement | FFC | Haralson, Paulding | 32 min |
| Dec 29, 3:56 AM EST | Special Weather Statement | FFC | Cherokee, Clayton, Cobb, Douglas, Fulton, Paulding | 49 min |
| Dec 29, 4:02 AM EST | Severe Thunderstorm Warning | FFC | Butts, Clayton, Coweta, Crawford, Fayette, Henry and 8 more | 58 min |
| Dec 29, 4:11 AM EST | Tornado Warning | FFC | Coweta, Fayette, Meriwether, Spalding | 16 min |
| Dec 29, 4:31 AM EST | Special Weather Statement | FFC | Macon, Marion, Schley, Sumter, Webster | 44 min |
| Dec 29, 4:37 AM EST | Special Weather Statement | FFC | Cherokee, Clayton, Dawson, DeKalb, Forsyth, Fulton and 3 more | 38 min |
| Dec 29, 4:53 AM EST | Severe Thunderstorm Warning | FFC | Baldwin, Bibb, Butts, Crawford, Henry, Houston and 13 more | 67 min |
| Dec 29, 5:15 AM EST | Special Weather Statement | FFC | Bleckley, Crisp, Dooly, Houston, Macon, Pulaski and 1 more | 45 min |
| Dec 29, 5:19 AM EST | Special Weather Statement | FFC | Banks, Barrow, Dawson, Gwinnett, Hall, Jackson and 4 more | 41 min |
| Dec 29, 5:35 AM EST | Special Weather Statement | FFC | Clarke, Oconee, Walton | 40 min |
| Dec 29, 6:03 AM EST | Special Weather Statement | FFC | Crisp, Dodge, Pulaski, Wilcox | 42 min |
| Dec 29, 6:41 AM EST | Special Weather Statement | FFC | Dodge, Glascock, Jefferson, Johnson, Laurens, Telfair and 5 more | 49 min |
| Dec 29, 6:54 AM EST | Severe Thunderstorm Warning | FFC | Emanuel, Glascock, Jefferson, Johnson, Laurens, Washington | 66 min |
| Dec 29, 7:20 AM EST | Special Weather Statement | FFC | Montgomery, Telfair, Toombs, Treutlen, Wheeler | 55 min |
| Dec 29, 7:48 AM EST | Special Weather Statement | FFC | Emanuel | 27 min |
| Dec 29, 12:18 PM EST | River Flood Warning | FFC | Forsyth | 3 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.